Kansas, 2006Tornadoes and Hail in Kansas, March 12, 2006
March 12, 2006 · NWS EAX · 41 events in 5 counties and zones
A significant tornado outbreak occurred over portions of eastern Kansas and western Missouri on March 12, 2006. Three distinct rounds of severe weather occurred on March 12th, one in the morning, the second in the mid-afternoon hours, and the last round which occurred after sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant tornado outbreak occurred over portions of eastern Kansas and western Missouri on March 12, 2006. Three distinct rounds of severe weather occurred on March 12th, one in the morning, the second in the mid-afternoon hours, and the last round which occurred after sunset. In addition to the seventeen tornado touchdowns in the Pleasant Hill forecast area, 203 reports of large hail and/or damaging winds were also received from virtually every county in the Pleasant Hill service area. To put the March 12th outbreak into perspective, an average severe weather season in our local area brings approximately 11 tornadoes, and around 400 reports of hail and/or damaging wind to the local region. Unfortunately, 6 lives were lost from the tornadoes that struck Urich, Sedalia, and Renick, Missouri. Another 60 persons were injured. Damage estimates in the Kansas City metropolitan area alone reached $6.58 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 4:15 AM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 12, 4:15 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CST SUN MAR 12 2006
.DISCUSSION...
COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A
SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A
VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS
AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT
THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL
MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY
LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON.
STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER
JET.
CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID
LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC
LIFT SPREADS NORTHWARD.
ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM
ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT
AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING
IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER
PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR
STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE
HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR
STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE
LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4
RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE
EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80
KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM
FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT
THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE
SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS
ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK
EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS
EVENING.
THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER
MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT
SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING
SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY.
OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND
ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK.
STOFLET
&&
.PREV DISCUSSION...
335 PM SAT...
DURING THE LAST TWO HOURS CONVECTION HAS INCREASED IN COVERAGE AND
INTENSITY ALONG A PREFRONTAL TROUGH/DRYLINE FROM NORTHEAST OKLAHOMA
THROUGH NORTHEAST MISSOURI. SURFACE DEWPOINTS FROM BUTLER TO SEDALIA
TO QUINCY ILLINOIS ARE IN THE LOWER TO MID 50S...YIELDING 100MB
MIXED LAYER CAPES BETWEEN 1000 AND 2000 J/KG. STORMS IN THE
CLINTON...SEDALIA...BOONVILLE AND MOBERLY AREAS WILL BE MONITORED
FOR ELEVATED REFLECTIVITY CORES AND SIGNS OF MID LEVEL ROTATION
DURING THE NEXT COUPLE OF HOURS. LARGE HAIL IS THE MAIN THREAT.
TOMORROW HAS THE POTENTIAL TO BE A SIGNIFICANT SEVERE WEATHER DAY
FOR MUCH OF THE PLEASANT HILL FORECAST AREA. THE GFS AND NAM HAVE
BEEN CONSISTENT DURING THE LAST SEVERAL RUNS WITH THE EJECTION OF A
POTENT UPPER SHORTWAVE. BY EARLY AFTERNOON THE JUNCTION OF A
RETREATING WARM FRONT AND AN ADVANCING DRYLINE NEAR THE KANSAS
MISSOURI BORDER WILL PROVIDE THE TRIGGER FOR CONVECTIVE DEVELOPMENT.
LOW LEVEL STRATUS ALONG AND NORTH OF THE WARM FRONT TOMORROW MORNING
AND SOME UNCERTAINTY ON THE POSITION OF THE WARM FRONT ARE THE MAIN
COMPLICATING FACTORS BECAUSE INSTABILITY MAY BE A BIT QUESTIONABLE
GIVEN THE EXTREME LEVELS OF SHEAR. BUT AT THIS TIME...IT APPEARS
THAT INSTABILITY WILL BE SUFFICIENT OVER NORTHERN AND CENTRAL
MISSOURI TO SUSTAIN UPRIGHT CONVECTION...EVEN WITH 0-6KM BULK
SHEAR VALUES BETWEEN 70 AND 90KTS.
OF PARTICULAR INTEREST TOMORROW WILL BE STORMS THAT TRACK ALONG THE
WARM FRONT WHERE LCLS WILL BE 1500 METERS OR LOWER AND 0-1KM SHEAR
VALUES LOCALLY ENHANCED. GIVEN ENOUGH INSTABILITY...SIGNIFICANT
TORNADOES WILL BE POSSIBLE. THE GFS HAS BEEN ROUTINELY FURTHER NORTH
WITH THE FRONTAL POSITION THAN THE NAM. THE PREVALENCE OF STRATUS IN
THE MORNING MAY HAVE AS MUCH TO DO WITH WHERE THE FRONT ENDS UP
TOMORROW AFTERNOON THAN SYNOPTIC FORCING...BUT AT THIS TIME
LOCATIONS NORTH OF INTERSTATE 70 FROM BETHANY EASTWARD APPEAR TO
HAVE THE BEST CHANCE FOR SIGNIFICANT TORNADOES IF THE MID LEVEL
SHEAR IS NOT TOO STRONG TO TEAR STORMS APART.
VERY LARGE HAIL IS ANOTHER POTENTIAL HAZARD AS COLD AIR ALOFT MOVES
INTO THE CENTRAL UNITED STATES. MID LEVEL LAPSE RATES TOMORROW ARE
MORE IMPRESSIVE THAN THEY ARE TODAY SINCE THE COLD POOL OVER THE
GREAT BASIN WILL TRANSLATE EASTWARD DURING THE NEXT 24 HOURS.
KOCH
MAIN CONCERN IN DAYS 4 THROUGH 7 IS THE SYSTEM MOVING THROUGH
MID-WEEK. HAVE SLIGHT CHANCE POPS ACROSS NORTHERN SECTIONS OF
MISSOURI AT THE MOMENT...BUT LATER SHIFTS WILL PROBABLY BE
INCREASING THE CHANCES IF THE MODELS ARE CONSISTENT IN THE NEXT RUN
OR TWO. HAVE ALSO CUT TEMPS BACK THURSDAY AND FRIDAY. ECMWF AND GFS
SHOW STRONG COLD AIR ADVECTION ON BACK OF THE EXITING LOW PRESSURE
SYSTEM. LIKEWISE TEMPS MAY BE LOWERED FURTHER IF THE MODELS SHOW
SOME CONSISTENCY.
NRR
1149 AM SAT...
...MESOSCALE DISCUSSION...
VISIBLE SATELLITE IMAGERY/SURFACE OBSERVATIONS CONTINUE TO SHOW
QUALITY GULF MOISTURE RETURN OCCURRING WITHIN WARM SECTOR AIRMASS
FROM THE OZARKS INTO CENTRAL MISSOURI. FOCUS FOR THIS AFTERNOON WILL
REMAIN CONFINED TO THE FAR SOUTHEASTERN PORTIONS OF THE CWA...AS
ADVANCING DRYLINE/PREFRONTAL TROUGH WILL EFFECTIVELY STABILIZE AREAS
WEST OF A HARRISONVILLE TO KIRKSVILLE LINE.
12Z SOUNDING FROM KSGF SHOWS THAT A PRONOUNCED ELEVATED MIXED LAYER
HAD ADVECTED EASTWARD FROM THE PLAINS...WITH NEARLY DRY ADIABATIC
LAPSE RATES PRESENT IN A DEEP LAYER FROM 850 TO 670MB. MEANWHILE...
STRONG SURFACE HEATING HAS ALLOWED TEMPERATURES TO SURGE INTO THE
MID 70S WITHIN THE WARM SECTOR...WHILE DEWPOINTS HAVE ALSO RISEN
INTO THE UPPER 50S. WELL DEFINED CUMULUS STREETS CHARACTERIZE THE
CAPPED...BUT INCREASINGLY UNSTABLE BOUNDARY LAYER THAT NOW EXTENDS
FROM THE GULF OF MEXICO INTO CENTRAL MISSOURI.
WITH MLCIN RAPIDLY DIMINISHING...IT WOULD APPEAR THAT INITIATION MAY
OCCUR AS EARLY AS 18-20Z. WATER VAPOR IMAGERY SHOWS A VIGOROUS MID
LEVEL SPEED MAX AIDING IN THE RAPID DEEPENING OF AN EMBEDDED
SHORTWAVE TROUGH OVER EASTERN OKLAHOMA. VISIBLE SATELLITE CONFIRMS
THIS ANALYSIS WITH A RAPIDLY EXPANDING DEEP ACCAS FIELD FROM THE RED
RIVER TO NEAR TULSA.
VEERED BOUNDARY LAYER FLOW OVER THE SOUTHERN CWA WILL BE THE PRIMARY
INHIBITING FACTOR THIS AFTERNOON...LIMITING LOW LEVEL CONVERGENCE.
LOW LEVEL MOIST AXIS APPEARS TO ALSO BE RUNNING A GOOD 50-75 MILES
SOUTH OF THE CWA. IF STORMS CAN DEVELOP ALONG THE NORTHERN PERIPHERY
OF THE LOW LEVEL MOIST AXIS...LARGE HAIL APPEARS TO BE THE PRIMARY
THREAT WITH SUPERCELL STRUCTURES EXPECTED. AREAS ALONG AND EAST OF A
BUTLER TO MARSHALL TO MACON LINE WILL CONTINUE TO BE MONITORED
THROUGH THE AFTERNOON HOURS.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO EAX
Hazardous weather outlook, Mar 12, 5:57 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CST SUN MAR 12 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CST SUN MAR 12 2006
...SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING...WITH
STORMS CAPABLE OF PRODUCING LARGE LONG-TRACKED TORNADOES...DAMAGING
WINDS...AND LARGE HAIL. AREAS UNDER THE GREATEST THREAT WILL BE ALONG
AND NORTH OF THE MISSOURI RIVER.
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE CENTRAL
PLAINS TODAY AND FOCUS TOWARD THE NORTHERN HALF OF MISSOURI THIS
AFTERNOON. A SURFACE WARM FRONT WILL SURGE NORTHWARD ACROSS CENTRAL
MISSOURI BY THE AFTERNOON...WHILE A DRY LINE WILL HEAD EAST FROM
EASTERN KANSAS. THESE BOUNDARIES WILL OUTLINE THE AREA PRIMED FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING. SOME SCATTERED STORMS
PRODUCING LARGE HAIL MAY DEVELOP THIS MORNING INTO FAR EASTERN
KANSAS AND WESTERN MISSOURI...BUT THE WIDESPREAD SEVERE STORMS ARE
ANTICIPATED TO BEGIN DEVELOPING EARLY THIS AFTERNOON. ONCE STORMS
INITIATE THIS AFTERNOON...THEY WILL LIKELY TAKE ON SEVERE
CHARACTERISTICS QUITE RAPIDLY...INCLUDING VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME OF THE STORMS COULD PRODUCE STRONG
TO VIOLENT TORNADOES...ESPECIALLY IN THE VICINITY OF THE WARM FRONT
ANTICIPATED TO BE ACROSS NORTHERN MISSOURI.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS
EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. PERSONS
ARE URGED TO PREPARE NOW...AND BE READY TO REACT QUICKLY SHOULD A
WARNING BE ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING.
STOFLET
In the hours before
Special weather statement, Mar 12, 7:42 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 AM CST SUN MAR 12 2006
KSZ025-102>105-MOZ020-028-121445-
ATCHISON-BUCHANAN-DONIPHAN-JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
742 AM CST SUN MAR 12 2006
...SIGNIFICANT WEATHER ALERT FOR ATCHISON...BUCHANAN...DONIPHAN...
JOHNSON...LEAVENWORTH...PLATTE AND WYANDOTTE COUNTIES UNTIL 845 AM
CST...
AT 739 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS JUST SOUTH OF TOPEKA AND
LAWRENCE...MOVING NORTHEAST AT 50 MPH. THESE STORMS HAVE PRODUCED
SEVERAL REPORTS OF HAIL BETWEEN THE SIZE OF QUARTERS AND GOLFBALLS.
PEOPLE IN
ATCHISON...BUCHANAN...DONIPHAN...JOHNSON...LEAVENWORTH...PLATTE AND
WYANDOTTE COUNTIES...INCLUDING THE CITIES OF KANSAS CITY...SAINT
JOSEPH...ATCHISON...AND LEAVENWORTH...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE IS POSSIBLE WITH THESE
STORMS.
KOCH
Event by event
38 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Leavenworth
- When
- March 12, 8:20 AM CST to 8:22 AM CST
- Where
- Leavenworth County, 1 mi E of Linwood
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.000, -95.017
Brief tornado touchdown. Some structural damage noted to several residences.
Hail, Leavenworth
- When
- March 12, 8:23 AM CST
- Where
- Leavenworth County, 2 mi W of Tonganoxie
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.117, -95.117
Hail, Leavenworth
- When
- March 12, 8:28 AM CST
- Where
- Leavenworth County, 4 mi NE of Tonganoxie
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.150, -95.033
Hail, Leavenworth
- When
- March 12, 8:34 AM CST
- Where
- Leavenworth County, Basehor
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.133, -94.933
Thunderstorm Wind, Wyandotte
- When
- March 12, 8:40 AM CST
- Where
- Wyandotte County, 1 mi N of Edwardsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.083, -94.817
Thunderstorm wind damage to the Great Wolf Lodge.
Hail, Wyandotte
- When
- March 12, 1:39 PM CST
- Where
- Wyandotte County, 2 mi E of Kansas City
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.117, -94.633
Hail, Johnson
- When
- March 12, 1:42 PM CST
- Where
- Johnson County, 2 mi W of De Soto
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.983, -95.000
Hail, Leavenworth
- When
- March 12, 1:42 PM CST
- Where
- Leavenworth County, 4 mi NE of Linwood
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.033, -94.983
Hail, Leavenworth
- When
- March 12, 1:42 PM CST
- Where
- Leavenworth County, 4 mi NE of Leavenworth
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.350, -94.867
Hail, Johnson
- When
- March 12, 1:43 PM CST
- Where
- Johnson County, 2 mi E of De Soto
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.983, -94.933
Hail, Linn
- When
- March 12, 1:50 PM CST
- Where
- Linn County, Centerville
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.217, -95.017
Hail, Wyandotte
- When
- March 12, 1:51 PM CST
- Where
- Wyandotte County, Kansas City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.117, -94.667
Hail, Wyandotte
- When
- March 12, 1:54 PM CST
- Where
- Wyandotte County, Bonner Spgs
- Measured
- 2.25 in hail
- Property damage
- $150,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.050, -94.883
Hail, Leavenworth
- When
- March 12, 1:55 PM CST
- Where
- Leavenworth County, 2 mi E of Basehor
- Measured
- 2.75 in hail
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.133, -94.900
Hail, Linn
- When
- March 12, 1:55 PM CST
- Where
- Linn County, Centerville
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.217, -95.017
Hail, Wyandotte
- When
- March 12, 1:56 PM CST
- Where
- Wyandotte County, Bonner Spgs
- Measured
- 1.75 in hail
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.050, -94.883
Hail, Linn
- When
- March 12, 2:01 PM CST
- Where
- Linn County, Goodrich
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.283, -95.000
Hail, Wyandotte
- When
- March 12, 2:05 PM CST
- Where
- Wyandotte County, Kansas City
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.117, -94.667
Hail, Wyandotte
- When
- March 12, 2:09 PM CST
- Where
- Wyandotte County, Kansas City
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.117, -94.667
Hail, Linn
- When
- March 12, 2:10 PM CST
- Where
- Linn County, La Cygne
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.350, -94.750
Hail, Wyandotte
- When
- March 12, 2:15 PM CST
- Where
- Wyandotte County, 3 mi NE of Kansas City
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.150, -94.633
Tornado, Linn
- When
- March 12, 2:20 PM CST to 2:24 PM CST
- Where
- Linn County, 6 mi ESE of La Cygne
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Reported by
- STORM CHASER
- Coordinates
- 38.317, -94.650
Tornado touched in rural country 6 miles east-southeast of La Cygne at 1420 CST. It crossed from Linn county into Bates county Missouri at 1424 CST...8 miles east of La Cygne. Damage was limited to trees.
Hail, Linn
- When
- March 12, 2:25 PM CST
- Where
- Linn County, La Cygne
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.350, -94.750
Hail, Linn
- When
- March 12, 2:35 PM CST
- Where
- Linn County, 2 mi SE of Prescott
- Measured
- 4.5 in hail
- Property damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.050, -94.667
Hail, Johnson
- When
- March 12, 4:35 PM CST
- Where
- Johnson County, Olathe
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.883, -94.817
Hail, Johnson
- When
- March 12, 4:40 PM CST
- Where
- Johnson County, 1 mi S of Shawnee
- Measured
- 1.5 in hail
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -94.717
Hail, Johnson
- When
- March 12, 4:41 PM CST
- Where
- Johnson County, Shawnee
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -94.717
Hail, Wyandotte
- When
- March 12, 4:50 PM CST
- Where
- Wyandotte County, 4 mi W of Kansas City
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.117, -94.733
Hail, Leavenworth
- When
- March 12, 4:58 PM CST
- Where
- Leavenworth County, 4 mi S of Basehor
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.083, -94.933
Hail, Miami
- When
- March 12, 6:14 PM CST
- Where
- Miami County, Osawatomie
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.500, -94.933
Hail, Miami
- When
- March 12, 6:14 PM CST
- Where
- Miami County, 5 mi E of Osawatomie
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -94.833
Hail, Miami
- When
- March 12, 6:14 PM CST
- Where
- Miami County, Osawatomie
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.500, -94.933
Hail, Miami
- When
- March 12, 6:16 PM CST
- Where
- Miami County, Osawatomie
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -94.933
Hail, Johnson
- When
- March 12, 6:25 PM CST
- Where
- Johnson County, Overland Park
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.983, -94.667
Hail, Johnson
- When
- March 12, 6:26 PM CST
- Where
- Johnson County, Stanley
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.850, -94.650
Hail, Johnson
- When
- March 12, 6:29 PM CST
- Where
- Johnson County, Leawood
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.950, -94.617
Hail, Miami
- When
- March 12, 6:30 PM CST
- Where
- Miami County, Bucyrus
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -94.717
Hail, Johnson
- When
- March 12, 6:31 PM CST
- Where
- Johnson County, 2 mi S of Leawood
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.917, -94.617
Hail, Johnson
- When
- March 12, 6:32 PM CST
- Where
- Johnson County, Overland Park
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -94.667
Hail, Leavenworth
- When
- March 12, 6:52 PM CST
- Where
- Leavenworth County, Basehor
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -94.933
Hail, Johnson
- When
- March 12, 7:00 PM CST
- Where
- Johnson County, De Soto
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -94.967
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498325, 5498326, 5498327, 5498328, 5498458, 5498459, 5498314, 5498441, 5498442, 5498315, 5498446, 5498460, 5498461, 5498443, 5498447, 5498462, 5498448, 5498463, 5498464, 5498449, 5498465, 5498450, 5498451, 5498452, 5498316, 5498317, 5498318, 5498466, 5498444, 5498453, 5498454, 5498455, 5498456, 5498319, 5498320, 5498321, 5498457, 5498322, 5498323, 5498445, and more.